Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 49, NWS Norman, OK

May 17, 1993Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this tornado warning at May 17, 1993, 6:34 PM CDT for Harmon County, Jackson County, Oklahoma. It was in force for 26 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 1993, 6:34 PM CDT (23:34 UTC)
Expired
May 17, 1993, 7:00 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harmon County, OK, Jackson County, OK

The radar

The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1993-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1993-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 172345
TOROKC
OKC057-065-TXC197-180000-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
634 PM CDT MON MAY 17 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHEASTERN HARMON AND WESTERN JACKSON


INCLUDING THE FOLLOWING LOCATIONS
     .DUKE AND ELDORADO

AT 634 PM CDT RADAR INDICATED A DEVELOPING TORNADO 8 MILES WEST OF MILES
OF ELDORADO.
THE TORNADO WAS MOVING TO THE EAST AT 25 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING.  AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH
OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.  DO NOT USE
YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY TOSSED
AROUND AND DESTROYED BY TORNADO WINDS.  LEAVE YOUR CAR AND GO
TO A STRONG BUILDING.  IF NO STRUCTURE IS NEARBY...SEEK SHELTER
IN A DITCH OR LOW SPOT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...NORTHERN AND
WESTERN OKLAHOMA AND NORTHERN TEXAS UNTIL 1000PM CDT AND A
TORNADO WATCH REMAINS IN EFFECT FOR NORTHERN TEXAS UNTIL 1000PM
CDT AND A TORNADO WATCH REMAINS IN EFFECT FOR NORTHERN OKLAHOMA
UNTIL 100AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WESTERN
OKLAHOMA UNTIL 1/000PM CDT.

LAT...LON 3441  9953 3442  9988 3465  9987 3469  9946

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 17, 3:10 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 17, 3:10 PM CDT, 3 hours 24 minutes before
FPUS3 KOKC 172009

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
310 PM CDT MON MAY 17 1993

TSTMS HAV DVLPD NE OF MAF AND SHUD CONT TO MOV NEWD.  XPCT TSTMS TO DVLP
OVR ERN TX SOPLNS AND ERN TX PNHDL NR SFC TROF. ALSO XPCT TSTMS TO DVLP
ALG CDFNT. TSTMS FIRING ALG SFC BNDRYS WL BE ENHANCED BY SIG S/W OVR NM
MOVG EWD.

AFT S/W GOES BY LT TUE WX SHUD BE RATHER CALM AS HI PRES BLDS OVR THE
PLAINS IN NWLY FLO ALOFT.

PRELIM NBRS

OKC 60/77/57/79 9610  GAG 58/75/55/75 9610  HBR 60/79/57/80 9610
PNC 59/76/57/79 9610  SPS 63/84/58/79 9610  DUA 66/86/59/80 9620

20

.OK...NONE.
.TX...NONE.

In the hours before

Local storm report, May 17, 1:21 PM CDT, 5 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
125 PM CDT MON MAY 17 1993

...MORE DELAYED REPORTS FROM MAY 7TH AND MAY 8TH...
...REPORTS FROM THE OKLAHOMA MESONET...

DATE/TIME            COUNTY          EVENT

7TH/845 PM           JACKSON         61 MPH WIND MEASURED 3 MILES SOUTH
                                       OF ALTUS

7TH/850 PM           DEWEY           57 MPH WIND MEASURED 3 MILES NORTH
                                       OF PUTNAM

7TH/955 PM           COMANCHE        57 MPH WIND MEASURED 3 MILES WEST
                                       OF MEDICINE PARK.

7TH/1000 PM          CADDO           62 MPH WIND MEASURED 7 MILES WEST
                                       OF HINTON

7TH/1110 PM          LOGAN           74 MPH WIND MEASURED 4 MILES
                                       WEST-SOUTHWEST OF GUTHRIE

7TH/1125 PM          PAYNE           58 MPH WIND MEASURED 10 MILES
                                       WEST-SOUTHWEST OF STILLWATER

7TH/1130 PM          PAYNE           61 MPH WIND MEASURED 10 MILES
                                       WEST-SOUTHWEST OF STILLWATER

7TH/1135 PM          PAYNE           57 MPH WIND MEASURED 2 MILES WEST
                                       OF STILLWATER

8TH/105 AM           WOODS           62 MPH WIND MEASURED 16 MILES
                                       NORTH-NORTHEAST OF FREEDOM

8TH/125 AM           TILLMAN         59 MPH WIND MEASURED 3 MILES WEST-
                                       NORTHWEST OF GRANDFIELD

8TH/300 AM           COTTON          58 MPH WIND MEASURED 1 MILE
                                       NORTHWEST OF WALTERS

8TH/800 AM           NOBLE           62 MPH WIND MEASURED 7 MILES SOUTH-
                                       SOUTHEAST OF RED ROCK

8TH/805 AM           NOBLE           70 MPH WIND MEASURED 7 MILES SOUTH-
                                       SOUTHEAST OF RED ROCK

8TH/415 PM           CUSTER          57 MPH WIND MEASURED 4 MILES WEST-
                                       SOUTHWEST OF WEATHERFORD

8TH/825 PM           CARTER          59 MPH WIND MEASURED 3 MILES EAST-
                                       NORTHEAST OF ARDMORE

8TH/830 PM           CARTER          76 MPH WIND MEASURED 3 MILES EAST-
                                       NORTHEAST OF ARDMORE

SPEG
Local storm report, May 17, 1:25 PM CDT, 5 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
125 PM CDT MON MAY 17 1993

...MORE DELAYED REPORTS FROM MAY 7TH AND MAY 8TH...
...REPORTS FROM THE OKLAHOMA MESONET...

DATE/TIME            COUNTY          EVENT

7TH/845 PM           JACKSON         61 MPH WIND MEASURED 3 MILES SOUTH
                                       OF ALTUS

7TH/850 PM           DEWEY           57 MPH WIND MEASURED 3 MILES NORTH
                                       OF PUTNAM

7TH/955 PM           COMANCHE        57 MPH WIND MEASURED 3 MILES WEST
                                       OF MEDICINE PARK.

7TH/1000 PM          CADDO           62 MPH WIND MEASURED 7 MILES WEST
                                       OF HINTON

7TH/1110 PM          LOGAN           74 MPH WIND MEASURED 4 MILES
                                       WEST-SOUTHWEST OF GUTHRIE

7TH/1125 PM          PAYNE           58 MPH WIND MEASURED 10 MILES
                                       WEST-SOUTHWEST OF STILLWATER

7TH/1130 PM          PAYNE           61 MPH WIND MEASURED 10 MILES
                                       WEST-SOUTHWEST OF STILLWATER

7TH/1135 PM          PAYNE           57 MPH WIND MEASURED 2 MILES WEST
                                       OF STILLWATER

8TH/105 AM           WOODS           62 MPH WIND MEASURED 16 MILES
                                       NORTH-NORTHEAST OF FREEDOM

8TH/125 AM           TILLMAN         59 MPH WIND MEASURED 3 MILES WEST-
                                       NORTHWEST OF GRANDFIELD

8TH/300 AM           COTTON          58 MPH WIND MEASURED 1 MILE
                                       NORTHWEST OF WALTERS

8TH/800 AM           NOBLE           62 MPH WIND MEASURED 7 MILES SOUTH-
                                       SOUTHEAST OF RED ROCK

8TH/805 AM           NOBLE           70 MPH WIND MEASURED 7 MILES SOUTH-
                                       SOUTHEAST OF RED ROCK

8TH/415 PM           CUSTER          57 MPH WIND MEASURED 4 MILES WEST-
                                       SOUTHWEST OF WEATHERFORD

8TH/825 PM           CARTER          59 MPH WIND MEASURED 3 MILES EAST-
                                       NORTHEAST OF ARDMORE

8TH/830 PM           CARTER          76 MPH WIND MEASURED 3 MILES EAST-
                                       NORTHEAST OF ARDMORE

SPEG
Local storm report, May 17, 5:05 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT MON MAY 17 1993

TIME                 COUNTY          EVENT

420 PM               WOODS           DIME SIZE HAIL 3 MILES EAST AND 4.5
                                       MILES SOUTH OF AVARD

442 PM               KNOX, TX        DIME SIZE HAIL AND BRANCHES BLOWN
                                       OFF OF TREES IN KNOX CITY

SPEG
Local storm report, May 17, 5:05 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT MON MAY 17 1993

TIME                 COUNTY          EVENT

420 PM               WOODS           DIME SIZE HAIL 3 MILES EAST AND 4.5
                                       MILES SOUTH OF AVARD

442 PM               KNOX, TX        DIME SIZE HAIL AND BRANCHES BLOWN
                                       OFF OF TREES IN KNOX CITY

SPEG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:05 PM CDTSevere Thunderstorm WarningOUNHarmon40 min
May 17, 6:08 PM CDTSevere Thunderstorm WarningOUNEllis52 min
May 17, 6:11 PM CDTSevere Thunderstorm WarningOUNWoods49 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningOUNGreer48 min
May 17, 6:47 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward43 min
May 17, 6:55 PM CDTSevere Thunderstorm WarningOUNBeckham65 min
May 17, 6:57 PM CDTSevere Thunderstorm WarningOUNAlfalfa48 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.